Topological Methods in Nonlinear Analysis

Conley index continuation for singularly perturbed hyperbolic equations

Krzysztof P. Rybakowski

Full-text: Open access


Let $\Omega\subset \mathbb R^N$, $N\le 3$, be a bounded domain with smooth boundary, $\gamma\in L^2(\Omega)$ be arbitrary and $\phi\colon \mathbb R\to \mathbb R$ be a $C^1$-function satisfying a subcritical growth condition. For every $\varepsilon\in]0,\infty[$ consider the semiflow $\pi_\varepsilon$ on $H^1_0(\Omega)\times L^2(\Omega)$ generated by the damped wave equation $$ \begin{alignedat}{3} \varepsilon \partial_{tt}u+\partial_t u&=\Delta u+\phi(u)+\gamma(x) &\quad& x\in\Omega,&\ &t> 0,\\ u(x,t)&=0&\quad& x\in \partial \Omega,&\ &t> 0. \end{alignedat} $$ Moreover, let $\pi'$ be the semiflow on $H^1_0(\Omega)$ generated by the parabolic equation $$ \begin{alignedat}{3} \partial_t u&=\Delta u+\phi(u)+\gamma(x) &\quad& x\in\Omega,&\ &t> 0,\\ u(x,t)&=0&\quad& x\in \partial \Omega,&\ &t> 0. \end{alignedat} $$ Let $\Gamma\colon H^2(\Omega)\to H^1_0(\Omega)\times L^2(\Omega)$ be the imbedding $u\mapsto (u,\Delta u+\phi(u)+\gamma)$. We prove in this paper that every compact isolated $\pi'$-invariant set $K'$ lies in $H^2(\Omega)$ and the imbedded set $K_0=\Gamma(K')$ continues to a family $K_\varepsilon$, $\varepsilon\ge0$ small, of isolated $\pi_\varepsilon$-invariant sets having the same Conley index as $K'$. This family is upper-semicontinuous at $\varepsilon=0$. Moreover, any (partially ordered) Morse-decomposition of $K'$, imbedded into $H^1_0(\Omega)\times L^2(\Omega)$ via $\Gamma$, continues to a family of Morse decompositions of $K_\varepsilon$, for $\varepsilon\ge 0$ small. This family is again upper-semicontinuous at $\varepsilon=0$.

These results extend and refine some upper semicontinuity results for attractors obtained previously by Hale and Raugel.

Article information

Topol. Methods Nonlinear Anal., Volume 22, Number 2 (2003), 203-244.

First available in Project Euclid: 30 September 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Rybakowski, Krzysztof P. Conley index continuation for singularly perturbed hyperbolic equations. Topol. Methods Nonlinear Anal. 22 (2003), no. 2, 203--244.

Export citation


  • H. Bauer, Measure and Integration Theory, Walter de Gruyter, Berlin (2001) \ref\no \dfaCR4
  • M. C. Carbinatto and K. P. Rybakowski, Conley index continuation and thin domain problems , Topol. Methods Nonlinear Anal., 16 (2000), 201–252 \ref\no \dfaCR1––––, On a general Conley index continuation principle for singular perturbation problems , Ergodic Theory Dynam. Systems, 22 (2002), 729–755 \ref\no \dfaCR3 ––––, On convergence, admissibility and attractors for damped wave equations on squeezed domains , Proc. Roy. Soc. Edinburgh Sect. A, 132(2002), 765–791 \ref\no \dfaCR––––, Morse decompositions in the absence of uniqueness , Topol. Methods Nonlinear Anal., 18(2001), 205–242 \ref\no \dfaCR5––––, Morse decompositions in the absence of uniqueness, II , Topol. Methods Nonlinear Anal., to appear \ref\no \dfaFM
  • R. D. Franzosa and K. Mischaikow, The connection matrix theory for semiflows on (not necessarily locally compact) metric spaces , J. Differential Equations, 71 (1988), 270–287 \ref\no \dfaHR
  • J. Hale and G. Raugel, Upper semicontinuity of the attractor for a singularly perturbed hyperbolic equation , J. Differential Equations, 73 (1988), 197–214 \ref\no \dfaHr
  • A. Haraux, Two remarks on hyperbolic dissipative problems , Nonlinear Partial Differential Equations and their Applications: Collège de France Seminar, Volume VII (H. Brezis and J. L. Lions, eds.), Pitman Advanced Publishing Program, Boston (1985), 161–179 \ref\no \dfaHE
  • D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer–Verlag, Berlin (1981)
  • \ref\no\dfaLA O. Ladyzhenskaya, Attractors for Semigroups and Evolution Equations, Cambridge University Press, Cambridge (1991) \ref\no \dfaRy1
  • K. P. Rybakowski, On the homotopy index for infinite-dimensional semiflows , Trans. Amer. Math. Soc., 269 (1982), 351–382 \ref\no \dfaKPR ––––, The Homotopy Index and Partial Differential Equations, Springer–Verlag, Berlin (1987) \ref\no \dfaSE
  • I. Segal, Non-linear semigroups , Ann. of Math., 78 (1963), 339–364